In the fifth part of our month-long “Take It Off Today” series, we look at medicines that can make you fat. It’s an unfortunate side effect, but some drugs can slow down your metabolism and increase your appetite. Madelyn Fernstrom, a show contributor and director of the Weight Management Center at the University of Pittsburgh Medical Center, was invited on “Today” to discuss what to do if you suspect that your medicine is making you fat.
Patients who start taking new medications may notice that they’re putting on a few extra pounds. Many blame the weight gain on their drugs. They may be right — or they may be wrong. All medications have some side effects or what is called the “risk-benefit ratio.” The truth is that weight gain is a common side effect for some drugs, but not all. Some patients may not realize that they have either changed their lifestyle or cut back on their physical activities.
So before you blame your medication for making you fat, determine if your weight gain is truly a side effect. Some drugs cause a slow, steady weight gain over a period of time; others can cause you to put on a couple pounds in a week. Here are some questions to ask yourself if you think your drug is expanding your waist line:
What kind of drugs cause weight gain?
For weight gain to be listed as a side effect, 5 percent of the patients in a test group taking the medication have to experience it. Many categories of drugs have well-defined weight-gain profiles, but others, such as certain antidepressants, have mixed results. For instance, selective serotonin reuptake inhibitors (SSRIs), which are prescribed to treat anxiety and depression, originally were thought not to cause weight gain. However, later on, it was found that Paxil and Zoloft do cause weight gain, but Prozac doesn’t.
More from TODAY.com
Town throws dream wedding for triple amputee Marine
Juan Dominguez lost his both his legs and his right arm after stepping on improvised explosive device while serving in Afg...
- 7-time Lotto winner shares his secrets
- Are Beyonce and Jay-Z expecting another baby?
- A 'moral' issue: Vote on lifting Boy Scouts' gay ban divides members
- Pint-size politician: Mayor of Minnesota town is 4 years old
- Town throws dream wedding for triple amputee Marine
Why do some drugs cause weight gain?
Drugs that cause weight gain either increase your appetite, causing you to eat more, or slow down your metabolism. The good news is that if you gain weight from these drugs, it is not harder to lose it. So this weight isn’t different than any other weight.
What can be done if the drug is causing weight gain?
Before you start a new medicine, ask your doctor if other patients who have been prescribed the drug have reported weight gain. Even if weight gain is not a formal side effect included on the medication’s packaging, your doctor may know of patients who have experienced weight gain. Make sure you ask. And find out if your doctor is open to prescribing other medication should you happen to gain weight.
What should I do if I gain weight?
If you suspect that you’re adding extra pounds, don’t stop taking your medication. Call your doctor, and ask her if there is another drug you could take instead. Unfortunately, one of the major reasons patients stop taking their medication is because they’ve gained weight — whether or not the drug is responsible. So remember, if you’re taking a drug for a medical condition, don’t stop taking your medication. Talk to your doctor to determine if the drug is causing your weight gain. And if it is, ask your doctor to prescribe a different drug.
What can I do if my medication stimulates my appetite?
- Be a thoughtful eater. In other words, think before you eat. Before you put a morsel in your mouth, stop and think if you are really hungry.
- Focus on eating filling, low-calorie foods that will make you feel satisfied, but won’t make you fat. Eat vegetables and fruits, instead of candy, sweets or snack foods.
- Chew a stick of sugarless gum if you feel a hunger pang.
- Drink low-calories beverages.
- Increase your daily physical activity. Take the stairs instead of the elevator. Walk to the corner store instead of driving there. This will offset the extra calories you may consume.
- Exercise regularly. Three or four times a week, do some aerobic activity: run on a treadmill, go to an exercise class or do yoga.
- While there is nothing you can do to alter the effect some drugs have on your resting metabolic rate, exercise will burn extra calories and give your metabolism a temporary boost.
What drugs are known to cause weight gain?
If you’re not eating more or exercising less but you’re still gaining weight, your medication may be responsible. Here are some drugs and drug classes that are known to have weight gain as a side effect.
- Anti-seizure drugs
- Diabetes drugs
- Blood pressure agents
- Anti-inflammatory (steroids)
- Hormone therapy (like tamoxifen)
Some years ago, I did some studies that showed that tricyclic antidepressants (like Elavil and Tofranil) caused a drop in metabolic rate of up to 10 percent. Translated into calories, this is a pound every seven to 10 days, if you don’t change your diet. These older types of antidepressants affect neurotransmitters, causing a broad range of side effects including significant weight gain. Newer antidepressants don’t have the same side effect. While Paxil and Zoloft do cause some weight gain, other SSRIs, like Prozac, Celexa and Lexapro, don’t. For Paxil and Zoloft, the weight gain can add up to five to 40 pounds a year. Some people do experience weight gain with Lexapro or Celexa, but most don’t. In this case, it is not a surprise to have idiosyncratic responses, since the chemical structure of all the SSRIs is so similar.
Newer drugs, such as serotonin-norepinephrine reuptake inhibitors (SNRIs), don’t appear to have weight gain as a side effect. In fact, Meridia, a weight-loss drug, is an SNRI. Another SNRI, Effexor, has no weight-loss properties, but it is an antidepressant. This shows that tiny changes in chemical structure can have big effects on the brain.
Antipsychotic drugs and other mood stabilizers
Patients who have bipolar disorder, schizophrenia or other psychotic disorders may be prescribed Zyprexa (olanzapine) or Risperdal. Both drugs are associated with weight gain, but they are better than older ones, such as Haldol. While they all cause some weight gain, the new ones are not as sedative. These drugs stimulate appetite and may slow down the patient’s metabolic rate.
Lithium is well known for causing weight gain: One-third to two-thirds of patients who take this drug experience weight gain. It increases appetite, slows metabolism, and increases fluid retention. (While water weight isn’t true weight gain, it makes the patient feel bloated and fatter.) Patients on lithium can gain 20 to 30 pounds — or even more — in a year.
A common anti-seize medication, Depakote (valproate) can cause a patient to gain up to 60 pounds in a year. A newer drug, Topamax (topirimate), has a different side effect — weight loss. This can be a problem for patients who need to maintain their weight, or even gain a few pounds to stay healthy.
Weight gain can be a side effect in the beginning.
Weight gain can occur some times.
Drugs to control blood pressure, such as Atenolol, can sometimes cause weight gain.
Steroids include such drugs as glucocorticoids and cortisone. For patients who need to take these drugs for the long-term treatment of rheumatoid arthritis or chronic inflammation, they can gain as much as 100 pounds in a year. Patients report that they have increased hunger on steroids. While it is likely that these drugs also affect metabolism, it is not known exactly how. Even transplant patients taking anti-rejection drugs (anti-inflammatory drugs) seem to experience some weight gain.
Insulin and other diabetic drugs
Insulin is a “fat sparing” hormone, so the body tends to gain weight with insulin or insulin promoters (like Actos). In contrast, for those with early type 2 diabetes, or metabolic syndrome, Glucophage (metformin) seems to help with weight loss. Many diabetics try to lose weight, so they won’t have to take either Actos or insulin. Patients who do take these drugs can gain 40 pounds in a year.
Remember, if you suspect that you’re adding extra pounds, don’t stop taking your medication. Call your doctor, and ask her if there is another drug you could take instead.
© 2013 MSNBC Interactive. Reprints